Alert archive / Iowa / Flash Flood Warnings in 2023

Flash Flood Warning 6, NWS Quad Cities, IA

July 28, 2023Dubuque County, Jackson County, Iowa; Jo Daviess County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jul 28, 2023, 9:09 PM CDT for Dubuque County, Jackson County, Iowa; Jo Daviess County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2023, 9:09 PM CDT (02:09 UTC)
Expired
Jul 28, 2023, 11:39 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Dubuque County, IA, Jackson County, IA, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 84 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 9:16 PM CDTRAIN 2.25Nora, ILrainfall since 8 pm.
Jul 28, 9:31 PM CDTRAIN 3.65Hanover, ILRainfall in past 24 hrs, 2 inches in past hour.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3767 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WGUS53 KDVN 290209
FFWDVN
IAC061-097-ILC085-290815-
/O.NEW.KDVN.FF.W.0006.230729T0209Z-230729T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
909 PM CDT Fri Jul 28 2023

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Northeastern Jackson County in east central Iowa...
  East Central Dubuque County in northeastern Iowa...
  Jo Daviess County in northwestern Illinois...

* Until 315 AM CDT Saturday.

* At 909 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Dubuque, Galena, Bellevue, Stockton, East Dubuque, Warren, 
  Hanover, Elizabeth, Woodbine, Scales Mound, Apple River, 
  Menominee, Council Hill, St. Donatus, Nora, Schapville, Massbach, 
  Guilford, Rice and Elizabeth Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4239 9066 4251 9065 4251 8993 4220 8992
      4219 9035 4231 9059

FLASH FLOOD...RADAR INDICATED

$$

Gross
1 follow-up statement
798 
WGUS73 KDVN 290439
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
1139 PM CDT Fri Jul 28 2023

IAC061-097-ILC085-290449-
/O.CAN.KDVN.FF.W.0006.000000T0000Z-230729T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dubuque IA-Jackson IA-Jo Daviess IL-
1139 PM CDT Fri Jul 28 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN JACKSON, EAST 
CENTRAL DUBUQUE AND JO DAVIESS COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4239 9066 4251 9065 4251 8993 4220 8992
      4219 9035 4231 9059

$$

Gross

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 6:40 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 28, 6:40 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
640 PM CDT Fri Jul 28 2023

...AVIATION UPDATE...

.SHORT TERM...(This evening through Saturday)
Issued at 243 PM CDT Fri Jul 28 2023

A subtle boundary moving north through the area has allowed dew
points to pool into the upper 70s and lower 80s. Dew points in the
80s are very rare in the Midwest and require a boundary to produce
them.

Low end showers across north central Iowa mark the initial beginning
of what will occur late this afternoon and tonight. Storm initiation
will occur rapidly in the 4-7 PM time frame in an arc near or north
of the highway 20 corridor.

Storms will quickly grow upscale into clusters and move generally
east southeast to southeast. The energy potential built up in the
atmosphere means that damaging winds are the most likely severe
risk. Precipitation loading in the downdrafts 'may' result in wet
microbursts occurring. Locally very heavy rain will also be
possible.

While hail cannot be fully ruled out it would be a more distant
secondary risk. Boundaries produced by storms may interact on the
storm scale level and create localized areas of backed winds that
could result in a brief spin-up tornado. If this scenario would
occur, it 'may' only be identified just before a spin-up occurs.

Through midnight storms will organize into one or more clusters
across the area with a general movement to the east southeast. The 6
PM to midnight time frame is the most likely time for any severe
storms.

After midnight areal coverage of storms will decrease but there are
indications that a small cluster of storms could persist along the
cold front as it moves south into Missouri and central Illinois.

On Saturday slightly cooler and less humid conditions will be seen.
The remnants of a nocturnal storm complex from the Plains is
expected to swipe areas along and south of an Ottumwa, IA to
Galesburg, IL line during the late morning and afternoon hours. This
convection will be in a decaying stage so no severe storms are
expected but locally heavy rainfall cannot be ruled out.

.LONG TERM...(Saturday night through Friday)
Issued at 243 PM CDT Fri Jul 28 2023

Key Messages...

1) Some chances of showers and thunderstorms could linger into
Saturday night/Sunday morning, but strong/severe storms are not
expected. Otherwise, quieter and relatively cooler conditions for
Sunday and Monday.

2) A more active pattern returns for Tuesday through Friday, with
chances of showers and storms Tuesday through Thursday.

The long-term forecast period begins Saturday night, with a mid-
level shortwave traversing the forecast area. There is some
discrepancies between the global models and the CAMs Saturday
evening on the magnitude of convection and location, so we will have
to keep an eye on this time frame for additional convection.
Instability and shear appear to be modest to decent, with mixed-
layer CAPE values around 500 to 1500 J/kg and deep-layer shear
around 30 to 40 knots. We aren't outlooked for any severe weather
from SPC at the moment, but that may change. Interestingly, the
Colorado State University machine-learning severe probabilities are
indicating a very marginal threat for strong winds and large hail
across our far southern areas for Saturday. Eventually, an area of
high pressure will build into the western Great Lakes and result in
drier conditions for the remainder of the weekend. Additionally,
temperatures will be cooler this weekend compared to the last
several days, with high temperatures Sunday and Monday into the
lower 80s north to the middle 80s south.

Attention then turns to a very large upper-level anticyclone
developing over the southern CONUS Tuesday, with the upper-level
ridge axis over the Great Plains region. Much like this week, there
are questions as to how far northeast the heat dome develops, which
is depicted nicely in the WPC cluster analysis high temperature
anomalies. Looking at the deterministic and ensemble guidance it
doesn't appear as likely for the excessive heat to reach into our
region for the Tuesday through Friday as this week. NBM
probabilities of 90 degree or warmer temperatures have percentages
roughly around 30 to 50 percent. The highest probabilities appear to
be on Thursday, with some areas exceeding 50 percent for areas south
of Highway 34.

Per the global models, our region appears to be in the path of a
series of shortwaves that will translate over us Tuesday through
Thursday, so we could be dealing with periodic chances of
thunderstorms. However, timing and spatial coverage remain very
uncertain this far out. The ECMWF Extreme Forecast Index values are
somewhat benign this far out, with values on Thursday in the 0.5 to
0.7 range for CAPE-Shear values, so not particularly high. However,
these values are increasing to imply the increased potential for
stronger storms, especially since a surface cold front is progged to
sweep through per the deterministic GFS and ECMWF models.

Conditions appear to dry out in the wake of the front Friday, with a
return to relatively cooler air.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 636 PM CDT Fri Jul 28 2023

High density altitudes above 3 kft will continue through 03z/29.

SHRA/TSRA development has occurred further north than previously
thought. TSRA development is still expected to quickly grow
upscale following sunset across eastern Iowa and northern Illinois.
Outside of TSRA, VFR conditions will be seen with MVFR/IFR
conditions in and around TSRA through 12z/29. Behind the front the
possibility does exist for MVFR CIGS. After 12z/29 any MVFR
conditions will improve to VFR.

&&

.CLIMATE...
Issued at 345 AM CDT Fri Jul 28 2023

It is possible 100 degree temperatures are reached in parts of
the forecast area Friday. Here are the dates the last time the
six main climate sites reached 100 degrees:

Station             Date        High
------------------------------------
Burlington, IA      9/09/2013   100
Davenport, IA       7/07/2012   100
Dubuque, IA         7/25/2012   101
Iowa City, IA       9/10/2013   101
Moline, IL          7/25/2012   102

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 9 PM CDT this evening for Buchanan-Delaware-
     Dubuque-Jackson.

     Excessive Heat Warning until 9 PM CDT this evening for Benton-
     Cedar-Clinton-Des Moines-Henry IA-Iowa-Jefferson-Johnson-
     Jones-Keokuk-Lee-Linn-Louisa-Muscatine-Scott-Van Buren-
     Washington.

IL...Heat Advisory until 9 PM CDT this evening for Carroll-Jo Daviess-
     Stephenson.

     Excessive Heat Warning until 9 PM CDT this evening for Bureau-
     Hancock-Henderson-Henry IL-McDonough-Mercer-Putnam-Rock
     Island-Warren-Whiteside.

MO...Excessive Heat Warning until 9 PM CDT this evening for Clark-
     Scotland.

&&

SHORT TERM...08
LONG TERM...Schultz
AVIATION...08
CLIMATE...08
Hazardous weather outlook, Jul 28, 4:11 AM CDT, 16 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
411 AM CDT Fri Jul 28 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
411 AM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Hot and very humid conditions continue today. Heat safety is a
must if needing to be outdoors, and take frequent breaks within
air conditioning.

Thunderstorms are likely late this afternoon north of U.S. Highway
30 that will shift south across the region this evening into
early overnight. Severe weather is probable with some of the
thunderstorms, with the primary hazard being damaging winds. Brief
large hail cannot be ruled out. Lightning and temporary heavy
rainfall rates will accompany any storms.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Daily chances for thunderstorms exist next week, but it is too
soon to determine the severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this afternoon and this evening.

In the hours before

Local storm report, Jul 28, 8:53 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
853 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     Tornado          Andrew                  42.15N 90.59W
07/28/2023                   Jackson            IA   Broadcast Media

            Confirmed tornado by TV6 employee crossed
            Highway 61 near Andrew.

&&

Haase
Local storm report, Jul 28, 8:55 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
855 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     Tstm Wnd Gst     Freeport                42.29N 89.63W
07/28/2023  E60 MPH          Stephenson         IL   Trained Spotter

&&
Local storm report, Jul 28, 8:57 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
857 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     Tstm Wnd Gst     1 SSW Fairview          42.07N 91.34W
07/28/2023  M58 MPH          Jones              IA   Dept of Highways

            IADOT RWIS.

&&
Local storm report, Jul 28, 8:59 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
859 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     Tstm Wnd Gst     1 ESE Wilton            41.59N 91.01W
07/28/2023  E60 MPH          Muscatine          IA   Trained Spotter

&&

Haase
Local storm report, Jul 28, 9:03 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
903 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     Tstm Wnd Dmg     Andrew                  42.15N 90.59W
07/28/2023                   Jackson            IA   Fire Dept/Rescue

            Trees down Highway 62 in Andrew. Possible
            tornado.

&&

Haase
Local storm report, Jul 28, 9:07 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
907 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     Tstm Wnd Dmg     Maquoketa               42.07N 90.67W
07/28/2023                   Jackson            IA   Trained Spotter

            3 - 4 inch limbs down in City of Maquoketa.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:12 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware63 min
Jul 28, 7:22 PM CDTSevere Thunderstorm WarningDVNDubuque12 min
Jul 28, 7:27 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBenton, Buchanan, Linn63 min
Jul 28, 7:29 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson46 min
Jul 28, 7:40 PM CDTSevere Thunderstorm WarningDVNBenton65 min
Jul 28, 7:48 PM CDTTornado WarningDVNDubuque, Jackson27 min
Jul 28, 7:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNDelaware, Dubuque53 min
Jul 28, 7:59 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNCedar, Jackson, Jones, Linn61 min
Jul 28, 8:08 PM CDTSevere Thunderstorm Warning Destructive damage threatDVNCedar, Clinton, Jackson, Jones, Linn67 min
Jul 28, 8:13 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson47 min
Jul 28, 8:14 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNCedar, Iowa, Johnson, Muscatine61 min
Jul 28, 8:31 PM CDTSevere Thunderstorm Warning Destructive damage threatDVNCedar, Clinton, Jackson, Muscatine, Scott74 min
Jul 28, 8:32 PM CDTSevere Thunderstorm Warning Destructive damage threatDVNClinton, Jackson43 min
Jul 28, 8:35 PM CDTTornado WarningDVNClinton, Jackson40 min
Jul 28, 8:45 PM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Muscatine, Washington60 min
Jul 28, 8:57 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson48 min
Jul 28, 9:10 PM CDTTornado WarningDVNClinton, Jackson35 min
Jul 28, 9:27 PM CDTSevere Thunderstorm WarningDVNIowa, Keokuk, Washington39 min
Jul 28, 10:03 PM CDTSpecial Weather StatementDVNJohnson, Washington42 min
Jul 28, 10:20 PM CDTSpecial Weather StatementDVNMuscatine, Scott40 min
Jul 28, 11:01 PM CDTSpecial Weather StatementDVNLouisa, Washington44 min
Jul 28, 11:18 PM CDTSpecial Weather StatementDVNJefferson42 min
Jul 28, 11:51 PM CDTSpecial Weather StatementDVNDes Moines24 min
Jul 29, 12:42 AM CDTSpecial Weather StatementDVNVan Buren48 min
Jul 29, 1:16 AM CDTSpecial Weather StatementDVNLee44 min
Jul 28, 7:41 PM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson29 min
Jul 28, 8:09 PM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson51 min
Jul 28, 9:25 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBureau, Carroll, Henry, Whiteside80 min
Jul 28, 9:28 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Putnam77 min
Jul 29, 12:10 AM CDTSpecial Weather StatementDVNWarren50 min
Jul 29, 12:31 AM CDTSpecial Weather StatementDVNHenderson, Warren44 min
Jul 29, 1:27 AM CDTSpecial Weather StatementDVNMcDonough48 min

Nearby

Flash Flood Warnings in Iowa, 2023Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.